This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
In a recent article in The Journal 214:1323, 1970), Barrett and Hey implicated diazepam given intravenously as the cause of ventricular arrhythmias. Since, in the second reported case, ventricular tachyarrhythmia occurred following administration of this drug before electric shock was applied, the application of post hoc, ergo propter hoc by these authors led to the erroneous incrimination of diazepam. I have many electrocardiographic tracings of spontaneous ventricular tachyarrhythmias during anesthesia in both normal and cardiac patients, especially in those taking drugs, primarily diuretics, quinidine, and digitalis alkaloids. During the administration of several hundred anesthetics for cardioversion, I occasionally observed arrhythmias before electric shock in patients who either received thiopental sodium of methoxyflurane for anesthesia, but cannot recall one instance after the intravenous administration of doses of 0.2 to 0.3 mg/kg of body weight of diazepam used in combination with breathing of 50% nitrous oxide and 50% oxygen
Zsigmond EK. Causes of Ventricular Arrhythmias. JAMA. 1972;221(7):712–713. doi:10.1001/jama.1972.03200200058020
Customize your JAMA Network experience by selecting one or more topics from the list below.